Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Classifying subcategories of modules

Author: Mark Hovey
Journal: Trans. Amer. Math. Soc. 353 (2001), 3181-3191
MSC (2000): Primary 13C05, 18E30, 18G35
Published electronically: April 12, 2001
Erratum: Tran. Amer. Math. Soc. 360 (2008), 2809-2809
MathSciNet review: 1828603
Full-text PDF

Abstract | References | Similar Articles | Additional Information


Let $R$ be the quotient of a regular coherent commutative ring by a finitely generated ideal. In this paper, we classify all abelian subcategories of finitely presented $R$-modules that are closed under extensions. We also classify abelian subcategories of arbitrary $R$-modules that are closed under extensions and coproducts, when $R$ is commutative and Noetherian. The method relies on comparison with the derived category of $R$.

References [Enhancements On Off] (What's this?)

  • [CKN99] J. Daniel Christensen, Bernhard Keller, and Amnon Neeman, Failure of Brown representability in derived categories, preprint, 1999.
  • [Gla89] Sarah Glaz, Commutative coherent rings, Lecture Notes in Mathematics no. 1371, Springer-Verlag, Berlin, 1989. MR 90f:13001
  • [Har77] Robin H. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, vol. 52, Springer-Verlag, 1977. MR 57:3116
  • [Hop87] Michael J. Hopkins, Global methods in homotopy theory, Homotopy theory (Durham, 1985) (J. D. S. Jones and E. Rees, eds.), London Math. Soc. Lecture Note Ser., vol. 117, Cambridge Univ. Press, Cambridge-New York, 1987, pp. 73-96. MR 89g:55022
  • [Hov98] Mark Hovey, Model categories, Mathematical Surveys and Monographs, vol. 63, American Mathematical Society, Providence, RI, 1999. MR 99h:55031
  • [HP99] Mark Hovey and John H. Palmieri, Stably thick subcategories of modules over Hopf algebras, to appear in Math. Proc. Camb. Phil. Soc.
  • [HP00] Mark Hovey and John H. Palmieri, Galois theory of thick subcategories in modular representation theory, J. Algebra 230 (2000), 713-729. CMP 2000:16
  • [HPS97] Mark Hovey, John H. Palmieri, and Neil P. Strickland, Axiomatic stable homotopy theory, Mem. Amer. Math. Soc. 128 (1997), no. 610, x+114. MR 98a:55017
  • [HS98] Michael J. Hopkins and Jeffrey H. Smith, Nilpotence and stable homotopy theory. II, Ann. of Math. (2) 148 (1998), no. 1, 1-49. MR 99h:55009
  • [Nee92] A. Neeman, The chromatic tower for ${D}({R})$, Topology 31 (1992), 519-532. MR 93h:18018
  • [Ste75] B. Stenström, Rings of quotients, Die Grundlehren der mathematischen Wissenschaften, vol. 217, Springer-Verlag, Berlin, 1975. MR 52:10782
  • [Tho97] R. W. Thomason, The classification of triangulated subcategories, Compositio Math. 105 (1997), no. 1, 1-27. MR 98b:18017

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 13C05, 18E30, 18G35

Retrieve articles in all journals with MSC (2000): 13C05, 18E30, 18G35

Additional Information

Mark Hovey
Affiliation: Department of Mathematics, Wesleyan University, Middletown, Connecticut 06459

Received by editor(s): January 15, 2000
Received by editor(s) in revised form: June 19, 2000
Published electronically: April 12, 2001
Article copyright: © Copyright 2001 American Mathematical Society